Florida, 2014Hail and Damaging Wind in Florida, August 22, 2014
August 22, 2014 · NWS JAX · 2 events in 1 county or zone
A dominant upper level ridge persisted over the lower MS River Valley which above normal heat over the local area with Heat Advisories in effect. Sea breezes were active over NE Florida, which triggered a strong then severe storm over Alachua county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dominant upper level ridge persisted over the lower MS River Valley which above normal heat over the local area with Heat Advisories in effect. Sea breezes were active over NE Florida, which triggered a strong then severe storm over Alachua county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 1:35 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 1:35 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT FRI AUG 22 2014
.CURRENTLY...HOT TEMPS THIS AFTN WITH READINGS AT 2 PM SHOWING MID
TO UPPER 90S AND HEAT INDICES OF ABOUT 103 TO 107. WE REMAIN ON
TRACK WITH HEAT ADVISORY CRITERIA CLOSE TO 108 AT TIMES THIS AFTN.
VIS AND RADAR IMAGERY SHOW CU AND A COUPLE VERY SMALL CONVECTIVE
CELLS AT THIS TIME. ENHANCED CONVECTIVE CHANCES CONTINUE MAINLY
INLAND...NEAR I-95 FIRST AND INLAND FROM MARION TO SUWANNEE VALLEY
AREA. MAINLY SCT CONVECTIVE ACTIVITY OVER INLAND NE FL S OF I-10.
.SHORT TERM...
TONIGHT...ISOLD TO SCT SHOWERS AND STORMS EXPECTED EARLY IN THE
EVENING WHICH SHOULD FADE GRADUALLY BY MIDNIGHT. LOWS TONIGHT MUGGY
IN THE MID 70S FOR MOST PART WITH LIGHT WINDS...AND MOSTLY CLEAR TO
PARTLY CLOUDY SKIES.
SATURDAY...THE 850 MB TEMPS LOOK SLIGHTLY HIGHER AND WE FACE SIMILAR
DEWPOINT VALUES IN THE AFTN. BASED THIS ANOTHER HOT DAY WITH
RECORD HIGHS CERTAINLY POSSIBLE AND HEAT INDICES OF 105 TO NEAR 110.
BASED ON THIS WILL HOIST A HEAT ADVISORY FOR TOMORROW. MODELS
SUGGEST ISOLD TO SCT SHOWERS AND STORMS BY LATE AFTN DUE TO AFTN
HEATING AND SEA BREEZES MAINLY OVER OUR INLAND NE FL ZONES WHERE WE
HAVE ADVERTISED 20-30% WITH 15-20% OVER SE GA. RECORD TEMPS ARE
NOTED BELOW.
SATURDAY NIGHT THROUGH MONDAY...
ANOTHER VERY WARM AND HUMID NIGHT SATURDAY NIGHT WITH RESIDUAL
STORMS EARLY IN THE EVENING DIMINISHING BY THE OVERNIGHT. FOR
SUNDAY/MONDAY...A BACKDOOR COLD FRONT WILL ENTER SE GA SUNDAY
CROSSING NE FL SUNDAY NIGHT...EXITING INTO CENTRAL FL ON
MONDAY. WITH NE FLOW DEVELOPING BEHIND THE BOUNDARY SUNDAY
AFTN...STORMS WILL MOVE WEST TO INLAND LOCATIONS LATE IN THE
DAY ON BOTH SUNDAY AND MONDAY. WITH SOME MODEL DIFFERENCES ON
TIMING AND STRENGTH OF THE LIFT ASSOCIATED WITH THE FRONT WILL
KEEP POPS HIGH END CHANCE ON SUNDAY...WITH LESSER CHANCES ON
MONDAY AS THE FRONT EXITS TO THE SOUTH. WITH THE FRONT JUST
ENTERING THE REGION SUNDAY...ANOTHER RATHER HOT DAY IS IN
STORE WITH MID/UPPER 90S FOR MOST LOCATIONS. TEMPERATURES WILL
COOL DOWN MONDAY AS NE FLOW INCREASES...WITH HIGHS AROUND 90
INLAND WITH UPPER 80S COAST.
.LONG TERM /TUESDAY THROUGH FRIDAY/...
FORECAST FOR THE LONG TERM REMAINS DEPENDENT ON THE TRACK AND
INTENSITY OF THE TROPICAL DISTURBANCE CURRENTLY NEAR THE
VIRGIN ISLANDS. WITH A GROWING NUMBER OF MODELS DEPICTING THE
SYSTEM REMAINING WELL EAST OF THE AREA OVER THE OPEN WESTERN
ATLANTIC...DIRECT EFFECTS ARE LOOKING LESS LIKELY. RATHER STRONG
HIGH PRESSURE FOR THIS TIME OF YEAR WILL RESULT IN A TIGHTENING
PRESSURE GRADIENT ACROSS THE REGION...WITH BREEZY NE WINDS FOR
TUESDAY/WEDNESDAY...ALONG WITH HIGH TEMPERATURES A COUPLE DEGREES
BELOW NORMAL...AND SOME 10-12 DEGREES COOLER THAN IS CURRENTLY
BEING EXPERIENCED. THIS PATTERN WILL FAVOR COASTAL SHOWERS
OVERNIGHT MOVING INLAND EARLY MORNING THEN CONVECTION DEVELOPING
OVER THE INTERIOR AND FOCUSING NEAR THE I-75 CORRIDOR LATE EACH DAY.
WILL USE MAINLY SLIGHT CHANCE POPS AT NIGHT/EARLY MORNING...WITH
CHANCE POPS EACH AFTERNOON. THE HIGH IS PROGGED TO WEAKEN FOR
LATE WEEK...WITH NEAR NORMAL TEMPERATURES AND PRECIP CHANCES.
&&
.AVIATION...VFR PREVAILS. ISOLD TSTMS ARE POSSIBLE REST OF THE AFTN
AND BASED ON GUIDANCE INCLUDED A SHORT TEMPO GROUPS FOR GNV LATER
THIS AFTN. OTHERWISE LIGHT WINDS WITH WIND SHIFTS AT SSI...JAX...CRG
AND VQQ DUE TO E COAST SEA BREEZE THIS AFTN.
&&
.MARINE...A GENERAL SOUTHERLY FLOW WILL REMAIN THROUGH SATURDAY WITH
LOCAL SEA BREEZES KICKING IN DURING THE AFTERNOON HOURS. BACKDOOR
COLD FRONT FCST TO PUSH IN ON SUNDAY WITH AN EXTENDED PERIOD OF
ONSHORE FLOW EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. SMALL CRAFT
ADVISORY CONDS POSSIBLE BY MON THROUGH LATE TUE MAINLY OFFSHORE
WATERS.
RIP CURRENTS: LOW RISK THROUGH SATURDAY THEN A MODERATE RISK WILL
BE POSSIBLE ON SUNDAY AS ONSHORE FLOW DEVELOPS.
&&
.CLIMATE...
NEAR RECORD HIGHS ARE FORECAST TODAY WITH RECORD HIGHS EXPECTED ON
SATURDAY.
RECORD HIGHS TODAY SAT 8/23
JAX 100/1900 98/1966
GNV 99/1983 99/1902
AMG 100/1968 99/1968
SSI 97/1966 95/2006
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 100 77 97 / 20 20 10 50
SSI 78 97 79 90 / 10 20 20 30
JAX 76 99 78 94 / 10 20 20 40
SGJ 76 95 77 91 / 10 20 20 30
GNV 74 98 76 94 / 30 30 30 50
OCF 74 97 76 95 / 30 30 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR APPLING-ATKINSON-
BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
AM...NONE.
&&
SHASHY/ALLEN/WALKERHazardous weather outlook, Aug 22, 1:52 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
252 PM EDT FRI AUG 22 2014
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-230945-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
252 PM EDT FRI AUG 22 2014
...HEAT ADVISORY IN EFFECT TODAY AND SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...REST OF TODAY AND TONIGHT...
A HEAT ADVISORY WILL BE IN EFFECT FOR ALL OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA UNTIL 8 PM TODAY. THE COMBINATION OF HEAT AND
HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES
ARE POSSIBLE. PLEASE REFER TO THE HEAT ADVISORY FOR ADDITIONAL
INFORMATION.
ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED THIS AFTERNOON AND
EVENING MAINLY OVER INLAND AND SOUTHERN PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
HOT AND HUMID CONDITIONS WILL CONTINUE ON SATURDAY AND ANOTHER HEAT
ADVISORY HAS BEEN ISSUED.
ISOLATED TO SCATTERED STORMS ARE EXPECTED ON SATURDAY WITH THE
HIGHEST COVERAGE EXPECTED ACROSS NORTHEAST FLORIDA. A FEW STRONG
STORMS WILL BE POSSIBLE.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY FROM SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
JDS/ARS
In the hours before
Special weather statement, Aug 22, 4:09 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT FRI AUG 22 2014
FLZ036-040-222145-
ALACHUA-MARION-
509 PM EDT FRI AUG 22 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
MARION COUNTIES FOR STRONG WINDS VALID UNTIL 545 PM EDT...
AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF LOCHLOOSA...MOVING
SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ROCHELLE...NEWNANS LAKE...LOCHLOOSA...GROVE PARK...CROSS
CREEK...CITRA...SPARR...REDDICK...MCINTOSH AND LOWELL THROUGH 545 PM
EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2926 8218 2961 8239 2973 8220 2949 8205
2947 8206 2947 8204 2939 8199
TIME...MOT...LOC 2109Z 043DEG 8KT 2948 8209
ZIBURAThunderstorm Wind, Alachua
- When
- August 22, 4:50 PM EST
- Where
- Alachua County, 1.51 mi NNW of Fairbanks
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.740, -82.280
Trees were blown down along County Road 225, north of Gainesville. The cost of damage was estimated for the event to be included in Storm Data.
Hail, Alachua
- When
- August 22, 5:25 PM EST
- Where
- Alachua County, 0.92 mi NE of Arredonda
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.610, -82.410
Hail was reported on Archer Road, just west of Interstate 75.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, August 22 to 23, 2014$4.1 million · 13 events
- Flash Flooding in West Virginia, August 22 to 23, 2014$635,000 · 5 events
- Hail and Damaging Wind in Kansas, August 22, 2014$275,000 · 1.75 in hail · 3 events
- Flash Flooding in Kentucky, August 22, 2014$255,000 · 2 events
- Flash Flooding and Hail in Kansas, August 22, 2014$49,000 · 1.25 in hail · 17 events
- Damaging Winds in Kansas, August 22, 2014$60,000 · 61 kt wind · 2 events
- Damaging Winds in Florida, August 22, 2014$32,000 · 5 events
- Damaging Wind in Iowa, August 22, 2014$25,000 · 65 kt wind · 1 event
- Flash Flooding and Flooding in Puerto Rico, August 22 to 24, 2014$1,000 · 18 events
- Damaging Winds in North Carolina, August 22, 2014$20,000 · 2 events
- Hail and Damaging Winds in Kansas, August 22, 20141 in hail · 15 events
- Heat in Indiana, August 22 to 27, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537919, 537918.